Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Tucson, AZ

September 9, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 9, 2013, 9:24 PM MST for Pima County, Arizona. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2013, 9:24 PM MST (04:24 UTC)
Expired
Sep 9, 2013, 10:45 PM MST
In force
81 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WGUS55 KTWC 100424
FFWTWC
AZC019-100545-
/O.NEW.KTWC.FF.W.0048.130910T0424Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
924 PM MST MON SEP 9 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 1045 PM MST

* AT 912 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN   
  ALONG HIGHWAY 286...SOUTH OF HIGHWAY 86 AND NORTH OF THE JUNCTION  
  OF 286 AND ARIVACA ROAD. MOTORISTS SHOULD BE VERY CAUTIOUS IF      
  TRAVELING OR PLANNING TO TRAVEL HIGHWAY 286 THIS EVENING. THIS     
  PARTICULAR ROADWAY HAS MANY DIPS WHERE SWIFT MOVING WATER CROSSING 
  THE ROADWAY WILL BE VERY DIFFICULT TO SEE UNTIL YOUR VEHICLE IS 
  NEARLY IN THE DIP. MOTORISTS SHOULD DRIVE SLOWLY AND BE CAUTIOUS   
  WHEN APPROACHING DIPS.   

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
      3168 11164

$$
2 follow-up statements
069 
WGUS75 KTWC 100459
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
959 PM MST MON SEP 9 2013

AZC019-100545-
/O.CON.KTWC.FF.W.0048.000000T0000Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
959 PM MST MON SEP 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...

AT 946 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN ALONG HIGHWAY 286 IN CENTRAL PIMA COUNTY. THIS ROADWAY CONNECTS 
THREE POINTS TO AREAS SOUTH TOWARD ARIVACA. RADAR RAINFALL ESTIMATES 
INDICATE THAT AMOUNTS IN EXCESS OF 2.5 INCHES MAY HAVE FALLEN JUST 
TO THE WEST OF HIGHWAY 286 AND NEAR ALTAR...BROWN AND LITTLE THOMAS 
WASHES. IN ADDITION...AN AUTOMATED RAIN GAUGE ON ALTAR WASH AT 
HIGHWAY 286 MEASURED 1.22 INCHES IN THE PAST HOUR. MOTORISTS 
TRAVELING ALONG 286 SHOULD EXPECT MANY OF THE DIPS TO BE IMPASSABLE 
FOR AT LEAST ANOTHER COUPLE OF HOURS OR SO. DRIVE SLOWLY AND BE 
ESPECIALLY CAUTIOUS WHEN APPROACHING DIPS IN THE ROAD. IF THE WATER 
IS COVERING THE ROADWAY...DO NOT ATTEMPT TO CROSS THE ROADWAY.   

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
      3168 11164

$$
967 
WGUS75 KTWC 100539
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1039 PM MST MON SEP 9 2013

AZC019-100547-
/O.EXP.KTWC.FF.W.0048.000000T0000Z-130910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1039 PM MST MON SEP 9 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

THE HEAVY RAIN THAT FELL ALONG HIGHWAY 286 TO THE NORTH OF ARIVACA 
ROAD HAS HAD AMPLE TIME TO DRAIN INTO WASHES AND THE THREAT OF FLASH 
FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE AT 1045 PM MST.

HOWEVER...SIGNIFICANT PONDING OF WATER IS LIKELY IN THE ROADWAY DIPS 
ALONG HIGHWAY 286.

LAT...LON 3193 11165 3193 11128 3184 11113 3168 11129
      3168 11164

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:05 PM MST, 19 minutes earlier.

Area forecast discussion, Sep 9, 9:05 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
905 PM MST MON SEP 9 2013

.SYNOPSIS...ABUNDANT MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. HEAVY DOWNPOURS COULD
RESULT IN LOCALIZED RUNOFF PROBLEMS...ESPECIALLY TONIGHT INTO
TUESDAY. A GRADUAL DECREASE IN MOISTURE WILL THEN LEAD TO REDUCED
SHOWER AND THUNDERSTORM ACTIVITY DURING THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER
THE MID MISSISSIPPI RIVER VALLEY WITH A TROUGH CURRENTLY SPINNING
OVER EXTREME SOUTHERN CALIFORNIA. WITH AN UPPER LEVEL DISTURBANCE
ROTATING THROUGH THE BASE OF THE TROUGH...THE LATEST RADAR MOSAIC
SHOWS PLENTY OF CONVECTION FIRING OVER THE YUMA AREA WITH NEARLY
SOLID COVERAGE OVER THAT AREA...BUT THE STORMS ARE NOW MOVING TO THE
SOUTH INTO EXTREME NORTHERN MEXICO.

CLOSER TO HOME...MOSTLY LIGHT SHOWERS CONTINUE OVER EASTERN PORTIONS
OF PIMA AND SANTA CRUZ COUNTIES AND INTO WESTERN COCHISE COUNTY...
WHERE MODERATE TO HEAVY RAIN OCCURRED EARLIER TODAY. THE AREA OF
CONCERN NOW IS OVER THE TOHONO O'ODHAM NATION WHERE OUTFLOWS FROM
STORMS FARTHER WEST...COMBINED WITH THE UPPER LEVEL IMPULSE FROM THE
SOUTH...HAVE TRIGGERED STORMS IN A LINE FROM NEAR PAPAGO FARMS ON
THE EXTREME SOUTHERN EDGE OF THE NATION...TO SOUTH OF SELLS AND KITT
PEAK TOWARD THE GREEN VALLEY AREA. THESE SHOWERS AND STORMS WILL
CONTINUE TO MOVE TO THE NORTHEAST THIS EVENING. FOR THE SHORT TERM A
SMALL STREAM FLOOD ADVISORY WAS ISSUED AT 836 PM MST FOR MOST OF
CENTRAL PIMA COUNTY UNTIL 1130 PM MST THIS EVENING. THE LIKELY TO
CATEGORICAL POPS FOR THE REST OF THE NIGHT CONTINUE TO LOOK GOOD...
SO NO CHANGES ARE PLANNED TO THE POP FORECAST.

AS OF 04Z (9 PM MST)...TEMPERATURES RANGED FROM THE UPPER 60S TO THE
UPPER 70S AND THESE READINGS LOOK VERY REASONABLE WITH REGARD TO THE
INHERITED OVERNIGHT LOW TEMPERATURE FORECASTS. THEREFORE...NO
CHANGES ARE PLANNED TO TEMPS AT THIS TIME.

FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA AND ISOLD -TSRA WILL OCCUR
THRU TUESDAY AFTERNOON OR 11/00Z. EXPECT MVFR CIGS/VSBYS AND BRIEF
IFR CIGS ASSOCIATED WITH THE STRONGEST SHRA/TSRA. OTHERWISE...CLOUD
DECKS WILL GENERALLY BE 8-12K FT AGL WITH A FEW LOCALES REPORTING
CIGS OF BETWEEN 3-6K FT. SURFACE WIND WILL MOSTLY BE LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR THROUGH TUESDAY. A DRYING TREND WILL THEN OCCUR FROM THE WEST
TO EAST STARTING WEDNESDAY AND CONTINUING INTO THE WEEKEND. THE BEST
CHANCE FOR RAINFALL BY THE END OF THE WEEK WILL BE ACROSS
GREENLEE...GRAHAM AND COCHISE COUNTIES EAST OF TUCSON. DAYTIME
TEMPERATURES TUESDAY AND WEDNESDAY WILL BE WELL BELOW NORMAL
FOLLOWED BY MARKEDLY WARMER DAYTIME TEMPERATURES DURING THE LATTER
PART OF THE WEEK AND THIS WEEKEND.

&&

.PREVIOUS DISCUSSION...TOMORROW INTO LATE WEEK THE TROUGH OFF TO THE
W WILL PUSH ACROSS THE AREA DRYING US OUT FROM W TO E. IN FACT BY
WEDNESDAY THE BEST MOISTURE WILL BE E OF TUCSON AS WELL AS THE
PRIMARY ENERGY FROM THE AFOREMENTIONED TROUGH. THEREFORE...HAVE
TRENDED POPS DOWN FOR WED/THURS FROM TUCSON W-WARD. HAVE KEPT JUST
BELOW MENTIONABLE POPS ACROSS THE FAR WRN ZONES THURS THOUGH
CONFIDENCE IS ON THE RISE THAT THIS AREA WILL REMAIN DRY.

THIS DRYING TREND WILL ALSO ALLOW THINGS TO WARM BACK UP...THOUGH
CURRENT THINKING IS MOST SITES WILL STAY BELOW THE CENTURY MARK FOR
MOST OF THE FORECAST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 9, 5:41 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST MON SEP 9 2013

AZZ501-502-100130-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
541 PM MST MON SEP 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 630 PM
MST...

AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT...
OR 55 MILES WEST OF SELLS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...GUNSIGHT AND WHY.

LAT...LON 3237 11267 3187 11263 3194 11289 3230 11295
TIME...MOT...LOC 0041Z 240DEG 10KT 3203 11279

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:41 PM MSTSpecial Weather StatementTWC49 min
Sep 9, 6:05 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Sep 9, 8:36 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Sep 10, 12:08 AM MSTAreal Flood AdvisoryTWCPima112 min
Sep 10, 3:01 PM MSTRiver Flood AdvisoryTWCGreenlee35 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.